Flash Flood, Fairfax
- When
- July 27, 10:00 PM EST to July 28, 8:00 AM EST
- Where
- Fairfax County, Northeast Portion
- Reported by
- NEWSPAPER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
A very slow moving frontal system came through the region on the 27th. Moisture ahead of the front was plentiful.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A very slow moving frontal system came through the region on the 27th. Moisture ahead of the front was plentiful. Two to five inches of rain fell, and this produced wide spread flash flooding in Fairfax County. In Fairfax the areas hardest hit were McLean, Hunter Mill and Great Falls. Debris blocking a stormwater drain near the interchange of Interstate 66 and Route 7 created deep pools of water and caused traffic to back up for miles. The flooding was so problematic that flights to all three of the Washington region's major airports were delayed or cancelled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 8:30 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 930 PM EDT TUE JUL 27 2004 .DISCUSSION...DEEP LAYER MOISTURE AHEAD OF H5 TROUGH MOVING THROUGH THE OH VALLEY CONTINUES TO MOVE SLOWLY NORTHWARD INTO THE CWA FROM NC THIS EVENING. SHOWERS AND THUNDERSTORMS IN UNIFORM SOUTHWEST FLOW ACROSS THE REGION. 00Z SOUNDING FOR IAD SHOWED PW AT 2.10 INCHES. SHOWERS AND THUNDERSTORMS WHICH HAVE FORMED IN BROAD AREA OF ASCENT HAVE PRODUCED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR THIS EVENING AND LOCALIZED FLOODING. META AND RUC SHOWING FAIRLY HIGH UVV ACROSS THE EASTERN THIRD OF THE CWA OVERNIGHT...WHERE WILL KEEP FLOOD WATCH IN EFFECT THROUGH 4 AM. WILL LOWER POPS WEST OF THE BLUE RIDGE BASED ON RADAR TRENDS AND WEAKER FORCING. SMITH && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FFA UNTIL 4 AM WEDNESDAY DCZ001 MD...FFA UNTIL 4 AM WEDNESDAY MDZ005>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FFA UNTIL 4 AM WEDNESDAY VAZ052>053...VAZ055>057. WV...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1127 AM EDT TUE JUL 27 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-280800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1127 AM EDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING. SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 5 SE BEL AIR 39.48N 76.28W
07/27/2004 HARFORD MD EMERGENCY MNGR
ROADS HAVE BEEN CLOSED ALONG HIGHWAY 7 AND 136. AS WELL
AS SCHUCKS DR AND EDWARDS LN.
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD GREAT MILLS 38.24N 76.50W
07/27/2004 ST. MARYS MD EMERGENCY MNGR
ROADS CLOSED AROUND THE CITY OF GREAT MILLS.
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD CHEVY CHASE 38.99N 77.07W
07/27/2004 MONTGOMERY MD TRAINED SPOTTER
FLOODING ON ROCK CREEK
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM FLASH FLOOD COLLEGE PARK 39.00N 76.93W
07/27/2004 PRINCE GEORGES MD TRAINED SPOTTER
CREEKS AND STREETS FLOODING REPORTED BY SPOTTER
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM FLASH FLOOD BALTIMORE 39.30N 76.61W
07/27/2004 BALTIMORE CITY MD FIRE DEPT/RESCUE
FROM THE UPPER NORTHEND TO THE NORTHEAST OF THE CITY.
STREET FLOODING WITH PONDING OF WATER ON ROADWAYS.
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1027 PM FLASH FLOOD COLESVILLE 39.09N 77.01W
07/27/2004 MONTGOMERY MD TRAINED SPOTTER
NORTH COLESVILLE RD CLOSED IN BOTH DIRECTIONS DUE TO
FLOODING.
&&
JDThe Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418016.